Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 65, NWS Albuquerque, NM

June 7, 2001Colfax County, Harding County, Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 7, 2001, 6:36 PM MDT for Colfax County, Harding County, Union County, New Mexico. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 7, 2001, 6:36 PM MDT (00:36 UTC)
Expired
Jun 7, 2001, 7:30 PM MDT
In force
54 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Colfax County, NM, Harding County, NM, Union County, NM

What was reported inside it

TimeReportWhereRemark
Jun 7, 6:55 PM MDTHail 0.75Mills, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1273 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS55 KABQ 080037
SVRABQ
NMC007-021-059-080130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
636 PM MDT THU JUN 7 2001

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COLFAX COUNTY IN NORTHEAST NEW MEXICO
  NORTHWESTERN HARDING COUNTY IN NORTHEAST NEW MEXICO
  WEST CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 730 PM MDT

* AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ABBOTT...OR ABOUT 21 MILES EAST OF
  SPRINGER...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTH OF FARLEY AT 700 PM MDT
  3 MILES SOUTH OF GLADSTONE AT 715 PM MDT

AT 630 PM MDT...A COOPERATIVE OBSERVER REPORTED GOLF BALL SIZE HAIL 
AT ABBOT.

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3640 10429 3613 10433 3602 10372 3642 10368

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 4:20 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 7, 4:20 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
420 PM MDT THU JUN 7 2001...CORRECTED TUC POP 1ST PD

SACS...SANGRES...JEMEZ HAVE ALREADY BOILED OVER AS OF 100 PM.
LOOKING OUT THE WINDOW...CLOUDS ARE BUILDING OVER THE SANDIAS ALSO.
TSTRMS OVER SACS WILL DRIFT WESTWARD WHILE TSTMS OVER SANGRES WILL
DRIFT OUT INTO PLAINS. DUE TO LACK OF SHEAR...DON'T EXPECT ANYTHING
TO HOLD TOGETHER LONG...JUST SEND OUT OUTFLOW BOUNDARIES AND KICK
OFF MORE TSTMS.

GIVEN THE JUICY DEWPTS IN THE PLAINS WITH AN INCH PLUS OF
PRECIPITABLE WATER...A COUPLE THSND JOULES OF CAPE AND A MESS OF
OUTFLOW BOUNDARIES...EXPECT TSTMS TO GO WELL INTO THE NIGHTTIME
HOURS OVER THE EAST WITH LOCALLY HEAVY RAINFALL POSSIBLE. WHETHER OR
NOT TO GO WITH A FLASH FLOOD WATCH FOR THE EAST TONIGHT WILL BE A
LAST MINUTE DECISION. BIGGEST DEPARTURE FROM GUIDANCE WILL BE IN THE
EAST FOR TONIGHT.

TSTMS MOVING WESTWARD INTO SOUTHWEST NEW MEXICO THIS EVENING WILL
HELP SPREAD MOISTURE INTO THE WESTCENTRAL AND NORTHWEST FOR
TOMMORROW. ALSO EXPECT SOME EAST WINDS IN THE CENTRAL VALLEYS
TONIGHT DUE TO MULTITUDE OF THUNDERSTORMS IN THE EAST TONIGHT. THIS
WILL IMPORT SUBSTANTIAL MOISTURE INTO THE CENTRAL VALLEYS. MOS
GUIDANCE COVERS THIS WITH 30-40 PCT POPS IN ABQ FRIDAY.

WILL ADD A MENTION OF TSTMS TO THE FCST FOR SUNDAY. BY MONDAY...
ENOUGH WESTERLY WINDS TO MIX MOISTURE OUT. THEN A BACKDOOR FRONT
DROPS IN FOR TUESDAY AND WEDNESDAY. WITH THE WESTERLIES FCST TO BE
WELL OFF TO THE NORTH NEXT THURSDAY...WILL KEEP IN MENTION OF TSTMS.
JWS

ABQ BB 065/088 065/088 064 46233
SAF BB 058/083 058/083 057 46243
TCC BB 064/087 062/086 062 46425

.AvBQ...NONE.

In the hours before

Local storm report, Jun 7, 4:55 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
455 PM MDT THU JUN 7 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    9 W LAMY                  NM   .88 INCH HAIL
06/07/01   SANTA FE                       REPORTED BY SPOTTERS

0420 PM    5 NW LAMY                 NM   .75 INCH HAIL
06/07/01   SANTA FE                       REPORTED BY SPOTTERS

MSW

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:45 PM MDTSevere Thunderstorm WarningABQSan Miguel60 min
Jun 7, 7:33 PM MDTSevere Thunderstorm WarningABQUnion57 min
Jun 8, 2:52 PM MDTSevere Thunderstorm WarningABQColfax38 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.